Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

May 6, 2012Heard County, Georgia

NWS Atlanta, GA issued this special weather statement at May 6, 2012, 10:15 AM EDT for Heard County, Georgia. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2012, 10:15 AM EDT (14:15 UTC)
Expired
May 6, 2012, 10:45 AM EDT
In force
30 min
Issued by
NWS Atlanta, GA

County Heard County, GA

The radar

The Atlanta radar (KFFC), 46 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 10:45 AM EDTHAIL 0.75Franklin, GAHAIL REPORTED AT THE 911 CENTER IN FRANKLIN
May 6, 10:50 AM EDTHAIL 1Franklin, GAHAIL THE SIZE OF QUARTERS REPORTED AT THE FAMILY DOLLAR STORE IN FRANKLIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

532 
WWUS82 KFFC 061415
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1015 AM EDT SUN MAY 6 2012

GAZ042-052-061445-
1015 AM EDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN CARROLL AND HEARD COUNTIES UNTIL 1045 AM EDT...

AT 1013 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRALHATCHEE...MOVING SOUTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
CARROLL AND HEARD COUNTIES THROUGH 1045 AM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE ROOSTERVILLE...LOWELL...ROOPVILLE...PLANT
WANSLEY...CENTRALHATCHEE...FRANKLIN AND CORINTH. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3353 8508 3343 8499 3343 8501 3341 8501
      3328 8496 3328 8495 3323 8494 3318 8508
      3319 8510 3317 8512 3316 8515 3342 8525
TIME...MOT...LOC 1415Z 321DEG 16KT 3340 8509

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 6, 7:30 AM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 6, 7:30 AM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
730 AM EDT SUN MAY 6 2012

.SHORT TERM /TODAY THROUGH MONDAY/...
SEVERAL FEATURES REMAIN THE FOCUS FOR CONVECTION THROUGH THE NEXT 36
HOURS. FOR TODAY...THE OLD BOUNDARY ACROSS SOUTHERN PORTIONS OF THE
FORECAST AREA WHERE BEST INSTABILITY REMAINS CONCENTRATED AND A NEW
SURFACE BOUNDARY ENTERING THE NORTHEAST AND EAST AS SURFACE HIGH
PRESSURE BUILDS IN BEHIND THE LOW MOVING UP THE SOUTHEASTERN
ATLANTIC COAST. GEORGIA REMAINS ON THE EDGE OF THE NORTHWESTERLY
UPPER FLOW ALLOWING WEAK SHORT WAVES TO BRUSH ACROSS THE FORECAST
AREA. SATELLITE ANALYSIS SHOWS A WEAK MID AND UPPER LEVEL LOW OVER
NORTHERN ALABAMA EARLY THIS MORNING AND MODELS ARE SHOWING A
WEAKNESS IN THE UPPER RIDGE IN THAT VICINITY...BUT DO NOT DEVELOP
THE LOW FURTHER AND KEEP THE MAIN INFLUENCE NORTH AND WEST OF THE
FORECAST AREA. I HAVE KEPT POPS IN THE CHANCE RANGE FOR NOW WITH
BEST CHANCES ACROSS THE FAR WEST...SOUTH AND NORTHEAST. BY MONDAY
THE NEW BOUNDARY SETTLES INTO THE SOUTHERN REACHES OF THE FORECAST
AREA RE-FOCUSING BETTER CHANCES FOR CONVECTION ACROSS THAT REGION...
HOWEVER WITH THE UPPER PATTERN BASICALLY UNCHANGED THERE WILL STILL
BE A CHANCE FOR CONVECTION AREAWIDE.

MODELS SHOW 1500-2000 J/KG ML CAPE ALONG THE WESTERN AND SOUTHERN
FRINGES OF THE FORECAST AREA TODAY WITH 500-1000 J/KG ELSEWHERE.
THIS SHOULD KEEP THE CHANCES FOR SEVERE THUNDERSTORMS AT A MINIMUM
FOR TODAY.

20

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A MOIST PATTERN WILL CONTINUE UNTIL THE H5 TROUGH OVER THE WEST
BEGINS DIGS INTO THE MIDWEST WHICH BOTH GFS AND ECMWF SHOW HAPPENING
BY WEDNESDAY. TIMING DIFFERENCES OCCUR BY THURSDAY WITH THE GFS
BEING THE FASTER OF THE TWO MODELS WHICH CLEARS THE MOISTURE OUT BY
12Z THU WITH THE ECMWF NOT CLEARING OUT UNTIL 00Z FRI. THE GFS HAS
SHOWN MORE CONTINUITY THAN THE ECMWF AND WILL THEREFORE LEAN TOWARD
THE GFS. A DRIER ATMOSPHERE WILL PREVAIL OVER THE CWA FOR THE END OF
THE WEEK AND INTO NEXT WEEKEND.

17

&&

.AVIATION...
12Z UPDATE...
ISOLATED MVFR VISIBILITIES WILL CONTINUE BETWEEN 12Z AND 14Z...BUT I
DO NOT EXPECT ANY ISSUES AT THE TAF SITES...EXCEPT FOR A POSSIBLE
BRIEF PERIOD AT KMCN. OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH
08Z OUTSIDE OF CONVECTION. ISOLATED CONVECTION IS POSSIBLE AT ANY
TIME...HOWEVER BEST CHANCES WILL BE BETWEEN 18Z AND 04Z AS COVERAGE
BECOMES MORE SCATTERED. WINDS WILL TRANSITION FROM NORTHWEST TO
NORTHEAST BETWEEN 12Z AND 20Z...STARTING ACROSS EASTERN PORTIONS AND
SPREADING SOUTH AND WEST. WIND SPEEDS WILL REMAIN 3-6KT THROUGH
14Z...INCREASING TO 7-12KT BY 18Z BEFORE DIMINISHING BACK INTO THE
4-7KT RANGE AFTER 00Z. ISOLATED TO SCATTERED MVFR CONDITIONS...BOTH
CEILINGS AND VISIBILITIES...ARE POSSIBLE AFTER 08Z.

//ATL CONFIDENCE...06Z UPDATE...
MEDIUM.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          85  63  80  62 /  50  30  40  50
ATLANTA         86  66  82  64 /  40  30  40  50
BLAIRSVILLE     84  60  79  61 /  50  30  40  60
CARTERSVILLE    87  63  83  61 /  40  30  40  60
COLUMBUS        88  68  86  65 /  50  40  40  50
GAINESVILLE     84  64  80  61 /  50  30  40  50
MACON           88  66  83  62 /  40  40  50  40
ROME            87  63  84  63 /  40  30  40  60
PEACHTREE CITY  87  64  83  62 /  40  30  40  50
VIDALIA         89  68  83  68 /  50  40  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 6, 4:23 AM EDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
423 AM EDT SUN MAY 6 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-070830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
423 AM EDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE AND AN ASSOCIATED SURFACE TROUGH WILL
MOVE ACROSS THE REGION TODAY. THIS WILL BRING A CHANCE OF SHOWERS
AND THUNDERSTORMS TO THE REGION.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ARE DIME SIZED HAIL...WIND GUSTS TO NEAR 40
MPH...AND FREQUENT LIGHTNING. THE BEST TIMES FOR THUNDERSTORMS
DEVELOPMENT ARE BETWEEN NOON AND 10 PM TODAY.

.DISCUSSION...
DAYTIME HEATING AND A SIGNIFICANT SHORT WAVE MOVING OUT OF THE
TENNESSEE AND OHIO VALLEYS THIS MORNING WILL RESULT IN SCATTERED
SHOWER AND THUNDERSTORM DEVELOPMENT. CAPES WILL INCREASE TO 1800
TO 2200 THIS AFTERNOON ALONG WITH LIFTED INDEX VALUES OF -4 TO -8.
THIS WILL BE SUFFICIENT TO ALLOW A FEW STORMS TO BECOME STRONG.
SEVERE STORMS ARE NOT EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, May 6, 10:15 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1015 AM EDT SUN MAY 6 2012

GAZ042-052-061445-
1015 AM EDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN CARROLL AND HEARD COUNTIES UNTIL 1045 AM EDT...

AT 1013 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRALHATCHEE...MOVING SOUTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
CARROLL AND HEARD COUNTIES THROUGH 1045 AM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE ROOSTERVILLE...LOWELL...ROOPVILLE...PLANT
WANSLEY...CENTRALHATCHEE...FRANKLIN AND CORINTH. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3353 8508 3343 8499 3343 8501 3341 8501
      3328 8496 3328 8495 3323 8494 3318 8508
      3319 8510 3317 8512 3316 8515 3342 8525
TIME...MOT...LOC 1415Z 321DEG 16KT 3340 8509

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:02 PM EDTSpecial Weather StatementFFCHeard28 min
May 6, 10:37 AM EDTSevere Thunderstorm WarningFFCHeard23 min
May 6, 11:04 AM EDTSpecial Weather StatementFFCTroup26 min
May 6, 11:59 AM EDTSpecial Weather StatementFFCHarris46 min
May 6, 12:12 PM EDTSpecial Weather StatementFFCChattahoochee, Muscogee48 min
May 6, 12:23 PM EDTSevere Thunderstorm WarningFFCHarris, Muscogee37 min
May 6, 12:43 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Muscogee32 min
May 6, 1:10 PM EDTSpecial Weather StatementFFCMarion50 min
May 6, 1:38 PM EDTSevere Thunderstorm WarningFFCStewart, Webster52 min
May 6, 1:50 PM EDTSevere Thunderstorm WarningFFCMarion, Schley40 min
May 6, 6:17 PM EDTSpecial Weather StatementFFCPolk28 min
May 6, 6:19 PM EDTSpecial Weather StatementFFCPike26 min
May 6, 6:26 PM EDTSpecial Weather StatementFFCPickens34 min
May 6, 6:29 PM EDTSpecial Weather StatementFFCUpson31 min
May 6, 6:32 PM EDTSpecial Weather StatementFFCFulton28 min
May 6, 6:34 PM EDTSpecial Weather StatementFFCWalker26 min
May 6, 6:38 PM EDTSevere Thunderstorm WarningFFCDouglas, Fulton52 min
May 6, 6:40 PM EDTSpecial Weather StatementFFCPolk35 min
May 6, 6:43 PM EDTSpecial Weather StatementFFCPike32 min
May 6, 6:46 PM EDTSevere Thunderstorm WarningFFCPickens44 min
May 6, 6:52 PM EDTSpecial Weather StatementFFCFayette38 min
May 6, 6:55 PM EDTSpecial Weather StatementFFCCobb35 min
May 6, 7:00 PM EDTSevere Thunderstorm WarningFFCCherokee, Pickens30 min
May 6, 7:07 PM EDTSpecial Weather StatementFFCUpson38 min
May 6, 7:18 PM EDTSevere Thunderstorm WarningFFCHaralson, Polk22 min
May 6, 7:19 PM EDTSpecial Weather StatementFFCCrawford26 min
May 6, 7:20 PM EDTSpecial Weather StatementFFCUnion25 min
May 6, 7:22 PM EDTSpecial Weather StatementFFCCherokee38 min
May 6, 7:25 PM EDTSpecial Weather StatementFFCCobb35 min
May 6, 7:32 PM EDTSevere Thunderstorm WarningFFCCobb43 min
May 6, 7:37 PM EDTSpecial Weather StatementFFCUnion38 min
May 6, 7:41 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike, Upson34 min
May 6, 7:51 PM EDTSpecial Weather StatementFFCPeach24 min
May 6, 7:55 PM EDTSpecial Weather StatementFFCCherokee35 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.